Wisconsin, 2019

Hail in Wisconsin, August 5, 2019

August 5, 2019 · NWS MPX · 2 events in 1 county or zone

During the afternoon of Monday, August, 5th, a line of thunderstorms was moving southeast across east central Minnesota ahead of a cold front that was also moving southeast. These storms moved into west central Wisconsin and produced large hail south of Eau Claire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Monday, August, 5th, a line of thunderstorms was moving southeast across east central Minnesota ahead of a cold front that was also moving southeast. These storms moved into west central Wisconsin and produced large hail south of Eau Claire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 5, 1:59 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 5, 1:59 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 300 PM CDT Mon Aug 5 2019

First batch of severe storms moved across the Twin Cities, and
into west central Wisconsin since noon. Another area of storms
were developing along the main cold front from near Montevideo in
west central Minnesota, to St. Cloud, and near Rush City in east
central Minnesota. This line will affect most of southern
Minnesota, and into parts of west central Wisconsin through the
early evening. Severe storms will be possible as bulk wind shear
are between 35-45 kts and MLCAPEs are nearly 3000 J/kg. This was
the case as baseball size hail occurred in the western part of the
Twin Cities around 1 PM CDT. Once the storms move out of the
state, a refreshing air mass will spread across the Upper Midwest
for Tuesday. Another cold front will enter northwest Minnesota
Tuesday night, but it shouldn't affect central Minnesota until
well past midnight, and into Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 245 PM CDT Mon Aug 5 2019

Thunderstorms still look possible Wednesday afternoon/evening
as a cold front moves through the area, although some uncertainty
exists in just how widespread they may be as the best upper level
forcing remains off to the north and south. An environment favorable
for strong to severe storms will develop during the afternoon ahead
of this front, with around 2000 J/kg of SBCAPE and 30-40 kts of
effective bulk shear. There is still some disagreement among models
in timing the front as it moves through the area, which leads to
uncertainty on where the best potential for severe weather sets
up during the afternoon/evening. The slower solutions bring the
front through during the afternoon/evening which could result in
at least some potential for strong/severe storms area-wide, while
the faster solutions moving the front through during the
morning/afternoon and potentially keep the threat south into Iowa.
After the front moves through, drier weather is weather is
expected through the rest of the work week.

A more active pattern is expected to develop over the weekend and
into next week, as ridging/northwest flow aloft flattens into
faster zonal flow in response to a trough coming ashore in the
Pacific Northwest. Typical spread exists in the models at this
range, but expect at least a few chances at showers and
thunderstorms during this time period. Expect temperatures to be
seasonable into next week, with highs and lows within a few
degrees of climatological values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 5 2019

Earlier convection that was across central Minnesota has exited
west central Wisconsin. However, additional storms, locally severe
had developed west of the Twin Cities. The best chance of
widespread convection with TSRA/strong winds will occur from KRWF-
KMSP-KRNH and southward this afternoon. Hard to determine timing
so will continue with tempo periods until there is a better handle
on timing this afternoon. Any storm this afternoon will be
capable of producing very strong winds and hail. Between 21-00z,
conditions will slowly improve across central Minnesota, with the
bulk of the TSRA in south central Minnesota. Between 00-03z, most
of the activity will be south of MPX TAF sites, with a northwest
wind developing. BR/FG will be possible toward sunrise.

KMSP...

Current TSRA west of the cities will affect KMSP by 18z, and
likely continue for a half hour to an hour. Strong winds, and
hail are likely within 10 NM of the airport, but not necessary
affecting the terminal. Conditions should improve between 21-00z,
with most of the activity south of the airport after 00z.

/OUTLOOK FOR KMSP/

Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...ETA
AVIATION...JLT
Hazardous weather outlook, Aug 5, 9:52 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1052 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are likely this afternoon. The
greatest threat is located south of a line from near Ladysmith
Wisconsin, to the Twin Cities and Redwood Falls. The primary
threat is damaging winds. Large hail, heavy rainfall and a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 5, 3:40 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FUNNEL CLOUD     7 NW BLOOMING PRAIRIE   43.94N 93.15W
08/05/2019                   STEELE             MN   911 CALL CENTER

&&

BORGHOFF
Special weather statement, Aug 5, 3:44 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Mon Aug 5 2019

MNZ091-092-052230-
Martin-Faribault-
444 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FARIBAULT AND EAST
CENTRAL MARTIN COUNTIES...

At 444 PM CDT, a strong thunderstorm was located near Winnebago, or
14 miles northeast of Fairmont, moving east at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Blue Earth, Winnebago, Easton, Delavan, Granada, Huntley and Guckeen.

This includes the following highways...
 Interstate 90 between mile markers 111 and 127.
 U.S. Highway 169 between mile markers 8 and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4369 9435 4379 9428 4378 9389 4357 9399
TIME...MOT...LOC 2144Z 274DEG 23KT 4374 9422

CTG
Local storm report, Aug 5, 3:49 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             HASTINGS                44.74N 92.85W
08/05/2019  M0.75 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

BPH
Special weather statement, Aug 5, 3:51 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
451 PM CDT Mon Aug 5 2019

MNZ070-078-WIZ024-052245-
Dakota-Goodhue-Pierce-
451 PM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL DAKOTA...
NORTH CENTRAL GOODHUE AND CENTRAL PIERCE COUNTIES...

At 451 PM CDT, strong thunderstorms were clustered over Hastings, or
13 miles southwest of River Falls, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Red Wing, Hastings, Prescott, Ellsworth, Bay City, El Paso, Diamond
Bluff, Beldenville, Red Wing Airport, Esdaile and Hager City.

This includes U.S. Highway 61 between mile markers 88 and 102.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4472 9298 4478 9291 4477 9288 4475 9285
      4475 9281 4480 9278 4479 9227 4450 9252
TIME...MOT...LOC 2151Z 288DEG 25KT 4472 9281

CTG
Local storm report, Aug 5, 3:58 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ELYSIAN                 44.20N 93.67W
08/05/2019  M1.00 INCH       LE SUEUR           MN   PUBLIC

            REPORT/PHOTO FROM TWITTER.

&&

BPH
Special weather statement, Aug 5, 3:58 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Mon Aug 5 2019

MNZ092-093-052245-
Freeborn-Faribault-
458 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT FREEBORN AND EAST CENTRAL
FARIBAULT COUNTIES...

At 458 PM CDT, a strong thunderstorm was located near Hartland, or
near Albert Lea, moving east at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Clarks Grove, Alden, Glenville, London, Hollandale,
Freeborn, Hayward, Mansfield, Twin Lakes, Conger and Walters.

This includes the following highways...
 Interstate 35 between mile markers 3 and 22.
 Interstate 90 between mile markers 140 and 173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4358 9374 4379 9366 4382 9305 4350 9305
      4350 9314
TIME...MOT...LOC 2158Z 268DEG 39KT 4372 9346

CTG

The radar

The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eau Claire

When
August 5, 4:26 PM CST
Where
Eau Claire County, 1.63 mi ESE of Foster
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.620, -91.270

Hail, Eau Claire

When
August 5, 4:46 PM CST
Where
Eau Claire County, 0.85 mi NW of Fairchild
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.610, -90.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849944, 849945.